David Kao, MD; Becki Bucher Bartelson, PhD; Vaishali Khatri, MPH; Richard Dart, MD; Philip S. Mehler, MD; David Katz, MD; Mori J. Krantz, MD
Presented in part at the Heart Rhythm Society 33rd Annual Scientific Sessions, Boston, Massachusetts, 9–12 May 2012.
Grant Support: Data management and statistical analysis was supported by the Colorado Clinical and Translational Sciences Institute. Dr. Kao is supported by the National Institutes of Health (grant 2 T32 HL007822-12), a grant from the Leaffer family, and the University of Colorado Center for Women's Health Research. Dr. Krantz is partially supported by the Agency for Healthcare Research and Quality (grant 1 P01 HS021138-01).
Potential Conflicts of Interest: Disclosures can be viewed at www.acponline.org/authors/icmje/ConflictOfInterestForms.do?msNum=M12-2647.
Reproducible Research Statement: Study protocol: Not available. Statistical code: Available from Dr. Krantz (e-mail, email@example.com). Data set: All FAERS data are publically available.
Requests for Single Reprints: Mori J. Krantz, MD, Denver Health Medical Center, 777 Bannock Street, MC 0960, Denver, CO 80204; e-mail, firstname.lastname@example.org.
Current Author Addresses: Drs. Kao and Katz: 12700 East 19th Avenue, Box B-139, Division of Cardiology, University of Colorado School of Medicine, Aurora, CO 80045.
Drs. Bucher Bartelson and Dart and Ms. Khatri: Rocky Mountain Poison and Drug Center Unit 29, 990 Bannock Street, Denver, CO 80204.
Dr. Mehler: Denver Health Medical Center, 660 Bannock Street, MC 0960, Denver, CO 80204.
Dr. Krantz: Denver Health Medical Center, 777 Bannock Street, MC 0960, Denver, CO 80204.
Author Contributions: Conception and design: D. Kao, B. Bucher Bartelson, D. Katz, M.J. Krantz.
Analysis and interpretation of data: D. Kao, B. Bucher Bartelson, R. Dart, M.J. Krantz.
Drafting of the article: D. Kao, D. Katz, M.J. Krantz.
Critical revision of the article for important intellectual content: D. Kao, B. Bucher Bartelson, D. Katz, P.S. Mehler, M.J. Krantz.
Final approval of the article: D. Kao, B. Bucher Bartelson, D. Katz, M.J. Krantz.
Provision of study materials or patients: D. Kao, M.J. Krantz.
Statistical expertise: B. Bucher Bartelson.
Obtaining of funding: B. Bucher Bartelson.
Administrative, technical, or logistic support: V. Khatri, P.S. Mehler, M.J. Krantz.
Collection and assembly of data: V. Khatri, D. Kao, M.J. Krantz.
Kao D, Bucher Bartelson B, Khatri V, Dart R, Mehler PS, Katz D, et al. Trends in Reporting Methadone-Associated Cardiac Arrhythmia, 1997–2011: An Analysis of Registry Data. Ann Intern Med. 2013;158:735-740. doi: 10.7326/0003-4819-158-10-201305210-00008
Download citation file:
Published: Ann Intern Med. 2013;158(10):735-740.
Long-acting opioids are a leading cause of accidental death in the United States, and methadone is associated with greater mortality rates. Whether this increase is related to the proarrhythmic properties of methadone is unclear.
To describe methadone-associated arrhythmia events reported in the U.S. Food and Drug Administration Adverse Event Reporting System (FAERS).
Description of national adverse event registry data before and after publication of a 2002 report describing an association between methadone and arrhythmia.
FAERS, November 1997 and June 2011.
Adults with QTc prolongation or torsade de pointes and ventricular arrhythmia or cardiac arrest.
FAERS reports before and after the 2002 report.
1646 cases of ventricular arrhythmia or cardiac arrest and 379 cases of QTc prolongation or torsade de pointes were associated with methadone. Monthly reports of QTc prolongation or torsade de pointes increased from a mean of 0.3 (95% CI, 0.1 to 0.5) before the 2002 publication to a mean of 3.5 (CI, 2.5 to 4.8) after it. After 2000, methadone was the second-most common primary suspect in cases of QTc prolongation or torsade de pointes after dofetilide (a known proarrhythmic drug) and was associated with disproportionate reporting similar to that of antiarrhythmic agents known to promote torsade de pointes. Antiretroviral drugs for HIV were the most common coadministered drugs.
Reports to FAERs are voluntary and selective, and incidence rates cannot be determined from spontaneously reported data.
Since 2002, reports to FAERS of methadone-associated arrhythmia have increased substantially and are disproportionately represented relative to other events with the drug. Coadministration of methadone with antiretrovirals in patients with HIV may pose particular risk.
Colorado Clinical and Translational Sciences Institute, National Institutes of Health, and Agency for Healthcare Research and Quality.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Cardiology, Rhythm Disorders and Devices.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only